Call Us Today! 937-353-7883

Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you begin taking it. Will it give you a dry mouth or cause you to get nauseous? What may not occur to you is that certain medications have a more severe side effect – they can potentially cause loss of hearing. Medical experts call this condition ototoxicity. Ear poisoning is what ototoxicity breaks down to.

The number of drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. What are some of the common ones you should watch out for and why?

A Little About Ototoxicity

How does a pill go from your stomach to reap havoc in your ears? these drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity medications can make you dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then expanding to include lower ones.

Tinnitus is caused by some drugs while others lead to hearing loss. If you hear phantom noises, that might be tinnitus and it commonly shows up as:

  • Ringing
  • Thumping
  • A windy sound
  • Popping

When you quit the medication, the tinnitus usually stops. However, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

The checklist of drugs which can cause temporary or permanent hearing loss may surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic drugs are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, are included on this list. The hearing problems induced by these drugs are generally correctable when you quit taking them.

Ranking a close second for well known ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, though. a few that aren’t which you might have heard of include:

  • Gentamycin
  • Erythromycin
  • Vancomycin

The problem clears up after you stop using the antibiotics just like with painkillers. Other drugs on the ordinary list include:

  • Quinine
  • Chloroquine
  • Quinidine

Compounds That Cause Tinnitus

Diamox, Bumex, Lasix and Edecrin are diuretics which cause tinnitus but there are bigger offenders in this category:

  • Caffeine
  • Nicotine
  • Marijuana
  • Tonic water

You are subjecting yourself to something that could cause tinnitus every time you have your morning coffee. The good news is it will clear up once the drug leaves your system. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of possible causes such as:

  • Lidocaine
  • Prednisone
  • Amitriptyline

However, the dosage which will lead to tinnitus is much more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

The symptoms of tinnitus vary depending on your ear health and what medication you get. Slightly irritating to completely incapacitating is the things you can generally be anticipating.

Look for:

  • Blurring vision
  • Difficulty walking
  • Poor balance
  • Vomiting
  • Hearing loss on one or both sides
  • Tinnitus

Contact your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you should avoid taking your medication? You should never stop using what your doctor tells you to. Remember, often the changes in your hearing or balance are not permanent. Keep yourself informed by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also make an appointment with a hearing care expert to have a hearing test.

Call Now
Find Location